Introduction: Altered mental status, autonomic dysfunction, and neuromuscular abnormalities are a characteristic triad of serotonin syndrome. No laboratory tests confirm the diagnosis of serotonin syndrome.
Case report: A 35-year-old woman took moclobemide, sertraline, and citalopram in a suicide attempt. She was conscious with mild tachycardia, hypertension, and tachypnea one hour after ingestion. In the second hour after ingestion diaphoresis, mydriasis, horizontal nystagmus, trismus, hyperreflexia, clonus, and tremor appeared. She became agitated and unresponsive. In the third hour after ingestion she became comatose and hyperthermic. She was anesthetized, paralyzed, intubated, and ventilated for 24 hours. Serum moclobemide, sertraline, and citalopram levels were above therapeutic levels. The serum serotonin level was within normal limits and the urinary 5-hydroxyindoleacetic acid:creatinine ratio was below the average daily value. The urinary serotonin:creatinine ratio was increased on arrival (1 mg/g).
Discussion and conclusion: The urinary serotonin level is increased in serotonin syndrome due to a monoamine oxidase inhibitor and selective serotonin-reuptake inhibitors overdose. It is possible that urinary serotonin concentration could be used as a biochemical marker of serotonin syndrome.